[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1991

Adverse Reaction to Fenretinide, A Synthetic Retinoid

Author Affiliations

Veterans Administration Hospital University of Connecticut Medical Center Newington, CT 06111

Department of Dermatology University of Maryland School of Medicine 6th Floor 405 W Redwood St Baltimore, MD 21201

Bldg 10, Room 12N238 Dermatology Branch National Cancer Institute National Institutes of Health Bethesda, MD 20892

Arch Dermatol. 1991;127(12):1849-1850. doi:10.1001/archderm.1991.04520010091022
Abstract

To the Editor.  —The widespread and successful use of isotretinoin and etretinate for the treatment of cystic acne and severe forms of psoriasis has established oral synthetic retinoid therapy as an integral component of the dermatologic formulary. However, based on the acute mucocutaneous and systemic toxic reactions as well as the chronic skeletal toxic reactions observed with these agents, the need for a safer systemic retinoid is evident.In preclinical animal testing, the observed toxic effects of therapy with fenretinide, n-(4-hydroxyphenyl) retinamide, (Fig 1) were considerably less than those observed with isotretinoin. 1 In phase 1 clinical studies, in healthy human volunteers using doses up to 600 mg/d for 1 month, the observed clinical toxic effects were limited to mild elevations of aspartate aminotransferase, alkaline phosphatase, and triglyceride values (F. Minn, MD, PhD, McNeil Laboratories, Spring House, Pa, oral communication, 1984). It was concluded that 600 mg/d was minimally

First Page Preview View Large
First page PDF preview
First page PDF preview
×